Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 57, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 14, 2015, 2:22 PM MDT for Kane County, Washington County, Utah. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2015, 2:22 PM MDT (20:22 UTC)
- Expired
- Sep 14, 2015, 8:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 53 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 3:18 PM MDT | FLASH FLOOD | 2 N Hildale, UT | *** 8 FATAL, 3 INJ *** UPDATED...FLASH FLOOD AND DEBRIS FLOW ORIGINATING FROM SHORT CREEK FLOODED HWY 59 AND SURROUNDING AREAS. FIVE PEOPLE REMAINING MISSING. FATALITIES CONFIRMED BY THE UTAH DEPARTMENT OF PUBLIC SAFETY. |
| Sep 14, 3:18 PM MDT | FLASH FLOOD | 2 N Hildale, UT | FLASH FLOOD AND DEBRIS FLOW ORIGINATING FROM SHORT CREEK FLOODED HWY 59 AND SURROUNDING AREAS. |
| Sep 14, 5:00 PM MDT | FLASH FLOOD | Zion Np, UT | *** 2 FATAL *** TWO CANYONEERS DIED IN KEYHOLE CANYON IN ZION NP. FIVE OTHERS REMAIN MISSING. TIME OF THE TWO FATALITIES IS ESTIMATED TO BE BETWEEN 300 AND 600 PM MDT ON 09/14/2015. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
996
WGUS55 KSLC 142022
FFWSLC
UTC025-053-150015-
/O.NEW.KSLC.FF.W.0057.150914T2022Z-150915T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
222 PM MDT MON SEP 14 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN KANE COUNTY IN UTAH...
SOUTHEASTERN WASHINGTON COUNTY IN UTAH...
* UNTIL 615 PM MDT
* AT 220 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER DRAINAGES LEADING INTO COLORADO CITY AND
SOUTHEAST PORTION OF ZION NATIONAL PARK.
* RADAR RAINFALL AMOUNTS OF 2 INCHES PER HOURS HAVE FALLEN.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ZION NATIONAL PARK...HILDALE...ORDERVILLE...SPRINGDALE...
ROCKVILLE...CORAL PINK SAND DUNES AND MT CARMEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3700 11325 3732 11297 3730 11265 3700 11268
$$
STRUTHWOLF4 follow-up statements
727 WGUS75 KSLC 142219 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 419 PM MDT MON SEP 14 2015 UTC025-053-150015- /O.CON.KSLC.FF.W.0057.000000T0000Z-150915T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANE UT-WASHINGTON UT- 419 PM MDT MON SEP 14 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR SOUTHWESTERN KANE AND SOUTHEASTERN WASHINGTON COUNTIES... LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IS OCCURRING AND IS ANTICIPATED TO BE EXACERBATED BY ADDITIONAL HEAVY RAIN FROM THUNDERSTORMS THROUGH 615 PM. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... ZION NATIONAL PARK...HILDALE...ORDERVILLE...SPRINGDALE...ROCKVILLE... CORAL PINK SAND DUNES AND MT CARMEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 3700 11325 3732 11297 3730 11265 3700 11268 $$ STRUTHWOLF
745
WGUS55 KSLC 150011
FFWSLC
UTC025-053-150215-
/O.EXT.KSLC.FF.W.0057.000000T0000Z-150915T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
611 PM MDT MON SEP 14 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN KANE COUNTY IN UTAH...
SOUTHEASTERN WASHINGTON COUNTY IN UTAH...
* UNTIL 815 PM MDT
* AT 608 PM MDT...DUE TO RESIDUAL FLOODING THROUGHOUT THE EAST SIDE
OF ZION NATIONAL PARK...THE FLASH FLOOD WARNING HAS BEEN EXTENDED
TWO HOURS.
* THE NORTH FORK OF THE ZION RIVER IS FLASH FLOODING ALONG WITH
OTHER DRAINAGES IN THIS AREA. ADDITIONALLY...ROCKS AND DEBRIS
HAVE LITTERED THE ROADWAYS. ALTHOUGH THIS IS IN THE PROCESS OF
BEING REMOVED.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ZION NATIONAL PARK...HILDALE...ORDERVILLE...SPRINGDALE...
ROCKVILLE...CORAL PINK SAND DUNES AND MT CARMEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3700 11325 3732 11297 3730 11265 3700 11268
$$
MCINERNEY078 WGUS75 KSLC 150110 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 710 PM MDT MON SEP 14 2015 UTC025-053-150215- /O.CON.KSLC.FF.W.0057.000000T0000Z-150915T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANE UT-WASHINGTON UT- 710 PM MDT MON SEP 14 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR SOUTHWESTERN KANE AND SOUTHEASTERN WASHINGTON COUNTIES... AT 700 PM MDT...FLASH FLOODING CONTINUES NEAR THE TOWN OF HILDALE, UTAH AND ZION NATIONAL PARK. FLASH FLOODING IN THE HILDALE AREA HAS RESULTED IN OVERTURNED CARS AND FLOOD DAMAGE ALONG SR 59. ADDITIONALLY...THE NORTH FORK OF THE VIRGIN RIVER IN ZION NATIONAL PARK HAD RISEN FROM 42 CUBIC FEET PER SECOND (CFS) TO 2628 CFS IN AN HOUR'S TIME. ALSO...THE EAST FORK OF THE VIRGIN RIVER HAD RISEN FROM 123 CFS TO 3692 CFS NEAR THE TOWN OF SPRINGDALE...JUST SOUTH OF ZION NATIONAL PARK. BOTH WATERWAYS ARE TRENDING DOWNWARD. ADDITIONAL THUNDERSTORMS ARE FORECAST TO MOVE THROUGH THESE AREAS THROUGH THE EVENING AND NIGHTTIME HOURS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... ZION NATIONAL PARK...HILDALE...ORDERVILLE...SPRINGDALE...ROCKVILLE... CORAL PINK SAND DUNES AND MT CARMEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3700 11325 3732 11297 3730 11265 3700 11268 $$ MCINERNEY
685 WGUS75 KSLC 150200 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 800 PM MDT MON SEP 14 2015 UTC025-053-150208- /O.CAN.KSLC.FF.W.0057.000000T0000Z-150915T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANE UT-WASHINGTON UT- 800 PM MDT MON SEP 14 2015 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KANE AND SOUTHEASTERN WASHINGTON COUNTIES IS CANCELLED... THUNDERSTORM ACTIVITY IN THE ZION NATIONAL PARK AND HILDALE AREAS HAS DIMINISHED. AS A RESULT...RIVER AND STREAMS IN THE AREA ARE IN DECLINE. HOWEVER...IF YOU ARE TRAVELING THROUGH THESE AREAS THROUGH THE NIGHTTIME HOURS...PLEASE BE AWARE OF WATER LEVELS THAT REMAIN HIGHER THAN BASEFLOW CONDITIONS. LAT...LON 3700 11325 3732 11297 3730 11265 3700 11268 $$ MCINERNEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 9:04 AM MDT, 5 hours 18 minutes earlier.
Area forecast discussion, Sep 14, 9:04 AM MDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 904 AM MDT MON SEP 14 2015 .SYNOPSIS...A COOL AND UNSETTLED PATTERN WILL CONTINUE THROUGH MIDWEEK. && .DISCUSSION...AN UPPER-LEVEL SHORTWAVE TROUGH IS LIFTING THROUGH CENTRAL UTAH THIS MORNING. RADAR INDICATES LIGHT SHOWERS HAVE DEVELOPED ALONG THE LEADING EDGE OF THIS FEATURE AND LIKELY POPS STRETCH FROM ROUGHLY THE SOUTHERN WASATCH INTO THE UINTAS TO ACCOUNT FOR THIS. MEANWHILE...SUBSIDENCE BEHIND THIS WAVE IS ALLOWING FOR DRIER CONDITIONS ACROSS CENTRAL UTAH AND POPS WERE LOWERED HERE TO REFLECT THIS TREND. ANOTHER WEAK SHORTWAVE TROUGH DEVELOPING OVER SOUTHERN NEVADA IS PRODIVING LIFT FOR SHOWERS ACROSS THE SOUTHWESTERN CWA...WHERE MOISTURE IS MORE PLENTIFUL. POPS HAVE BEEN INCREASED THERE ACCORDINGLY. FINALLY...TEMPERATURES WERE LOWERED A FEW DEGREES ACROSS THE NORTH WHERE CLOUD COVER IS EXPECTED TO REMAIN ENTRENCHED FOR MOST OF THE DAY. && .AVIATION...SOUTH WINDS WILL CONTINUE AT THE KSLC TERMINAL THROUGH THE DAY. WINDS WILL INCREASE BY LATE MORNING AND GUSTS GREATER THAN 30 MPH ARE EXPECTED AT TIMES THIS AFTERNOON. SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AREA THROUGH THE DAY AND THERE IS A 40 PERCENT CHANCE THAT CEILINGS WILL DIP BELOW 7000 FEET AGL NEAR...OR IN...AN AREA OF PRECIPITATION THIS AFTERNOON. GUSTY AND ERRATIC WINDS IN THE VICINITY OF SHOWERS AND STORMS WILL BE POSSIBLE THIS AFTERNOON ALTHOUGH ANY DEVIATION FROM SOUTH FLOW WOULD BE SHORT-LIVED. && .FIRE WEATHER...MOIST AND COOLER THROUGH MID WEEK AS A SERIES OF DISTURBANCES AFFECT THE EASTERN GREAT BASIN. EXPECT PERIODS OF WETTING RAIN AND LIGHTNING WITH A SNOW LEVEL ABOVE 11KFT THROUGH TUESDAY. SNOW LEVEL MAY DROP TO 9KFT ACROSS THE NORTH WEDNESDAY WITH THE COLDEST OF THE SYSTEMS. THERE COULD BE SOME GUSTY/ERRATIC WINDS ACROSS NORTHERN UTAH THIS MORNING ON THE PEROPHERY OF BUILDING MOISTURE MOVING IN FROM TEH SOUTH. EXPECT A RECOVERY IN TEMPERATURES AND DRIER CONDITIONS BY NEXT WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...RUTZ AVIATION...GRAHAM FIRE WEATHER...ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 14, 2:53 AM MDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 253 AM MDT MON SEP 14 2015 UTZ001>016-019>021-517-518-WYZ021-151300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 253 AM MDT MON SEP 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS SOUTHERN UTAH THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY UNSETTLED AND COOLER WEATHER WILL CONTINUE ACROSS MUCH OF THE OUTLOOK AREA THROUGH MIDWEEK. THE BEST CHANCE FOR SIGNIFICANT RAINFALL WILL OCCUR ACROSS THE NORTHERN AND WESTERN OUTLOOK AREA TUESDAY...THEN MAINLY OVER THE NORTHERN OUTLOOK AREA TUESDAY NIGHT THROUGH WEDNESDAY. SNOW LEVELS MAY NEAR NINE THOUSAND FEET WEDNESDAY ACROSS NORTHERN UTAH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI/SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 5:09 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.